What is Cannabinoid hyperemesis syndrome (CHS) and how can I get relief from the symptoms
Cannabinoid Hyperemesis Syndrome, or CHS for short, is a recurring condition some heavy cannabis users experience. It is not known why some experience the symptoms while others do not. Cannabinoid Hyperemesis Syndrome expresses itself as abdominal pains, nausea and recurring uncontrolled vomiting which can quickly lead to dehydration. Unfortunate recipients of the syndrome report hot showers and hydration are key to providing temporary relief. The only known cure? Quit consuming cannabis completely.
What causes Cannabinoid hyperemesis syndrome (CHS)?
Unfortunately, scientists do not yet know why Cannabinoid hyperemesis syndrome (CHS) occurs but have narrowed it down to heavy cannabis users in general. Several theories revolve around your body adapting to the hydrocarbons within cannabis, namely cannabinoids and terpenes. For example, certain terpenes and cannabinoids are antiemetic, or nausea relieving, but through prolonged use, our bodies may begin to interpret these signals differently.
Another theory involves how our bodies bind with the cannabinoids and terpenes. We have CB receptors in our brains that can bind with cannabinoids and terpenes and send signals throughout the body to reduce feelings of nausea. In our digestive tract, we also have the same CB receptors but they may have a reverse effect on nausea. It is thought that when we first consume, the signals from our brains are strongest and as we become heavier consumers, the signal from the bran is overpowered from time to time by the effects from digestion leading to an opposing effect. Since not all heavy consumers experience Cannabinoid hyperemesis syndrome (CHS), there is currently no direct cause to pin down and it currently only affects heavier consumers.
Symptoms of Cannabinoid hyperemesis syndrome (CHS)?
Cannabinoid hyperemesis syndrome can manifest as different symptoms including:
What to do when you get Cannabinoid hyperemesis syndrome (CHS)?
Cannabis consumer who report experiencing Cannabinoid hyperemesis syndrome (CHS) also say their symptoms were helped by hydrating or taking a hot shower. Increased cannabis use seems to only exacerbate the condition.
If you prefer a more natural approach, there has been documented success with using Capsaicin cream applied directly to the abdomen. According to ALIEM, “Topical capsaicin cream binds to TRPV1 receptors with high specificity, impairing substance P signaling, much like a hot shower. In multiple case series and reports, capsaicin cream used in the ED was found to provide adequate relief of symptoms.”
Results from ALIEM Study of capsaicin relief for Cannabinoid hyperemesis syndrome
Case series of 13 patients in 2 academic medical centers diagnosed with CHS were treated with capsaicin cream and had improvement in symptoms after other treatments failed
Case series of 5 patients with chronic cannabis use diagnosed with CHS and treated successfully with 0.075% capsaicin cream
Case report of 1 patient with CHS, treatment failed with metoclopramide and granisetron, but had successful treatment with 0.075% capsaicin cream
Case report of 1 patient with CHS, no relief of symptoms with zofran, treated successfully with 0.025% capsaicin cream
In some cases, the capsaicin cream can irritate sensitive areas, use milk to alleviate the irritation fast. The milk protein, casein, acts as a natural detergent and breaks up the capsaicin.
Is Cannabinoid hyperemesis syndrome (CHS) dangerous?
Those with extreme symptoms such as extended uncontrollable vomiting, dehydration, weight loss or increasing pain, hospitalization is the best way to treat the symptoms. Cedar Sinai.org recommends treatments including hydration through an IV, medicine to help decrease vomiting, pain and nausea as well as frequent hot showers.
Extended Cannabinoid hyperemesis syndrome (CHS) symptom manifestation can lead to:
Complications that can arise from Cannabinoid hyperemesis syndrome include:
Brain swelling (cerebral edema)
Muscle spasms or weakness
Heart rhythm abnormalities
If you, or someone you know, experiences Cannabinoid hyperemesis syndrome (CHS), alert them of the dangers and ensure they follow the correct protocol to keep themselves safe.